Hail, Mills
- When
- August 22, 1:45 AM CST
- Where
- Mills County, 2.2 mi ENE of Glenwood to 1.39 mi E of Glenwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.060, -95.730
Hail up to golf ball-size was reported in and around the Glenwood area.
Thunderstorms repeatedly tracked from northeast Nebraska southeast along the Missouri River Valley of eastern Nebraska and southwest Iowa during the early morning hours of August 22. The storms produced a few large hail and damaging wind reports, but mostly dropped heavy rain in a narrow band from 40 to 50 miles northwest through southeast of Omaha.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms repeatedly tracked from northeast Nebraska southeast along the Missouri River Valley of eastern Nebraska and southwest Iowa during the early morning hours of August 22. The storms produced a few large hail and damaging wind reports, but mostly dropped heavy rain in a narrow band from 40 to 50 miles northwest through southeast of Omaha. In this band rainfall of 2 to 4 inches was common with isolated 5+ inch reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 2:34 PM CST, 11 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 334 PM CDT SUN AUG 21 2011 .SHORT TERM...TONIGHT SCATTERED SHOWERS FROM EARLIER TODAY HAVE ENDED...WITH CLOUDS DECREASING AS WELL. HOWEVER...AS LOW LEVEL JET ONCE AGAIN DEVELOPS OVERNIGHT...CONVECTION WILL INITIATE. HAVE CONTINUED THE SAME TRENDS OF THE PREVIOUS FORECAST...AND THINK THAT THUNDERSTORMS WILL DEVELOP IN THE EVENING ACROSS CENTRAL NEBRASKA...AND MOVE SOUTHEAST INTO THE AREA SHORTLY BEFORE MIDNIGHT. THE GENERAL MOVEMENT WILL REMAIN SOUTHEAST...WITH THE HIGHEST POPS ALONG THE MISSOURI RIVER AND POINTS WEST. MODEL SOLUTIONS VARY WITH TIMING AND PLACEMENT OF TONIGHTS CONVECTION...AND HAVE GONE MORE WITH A BLEND OF THE WRF AND HRRR SOLUTIONS. AS WARM FRONT MOVES INTO THE AREA TONIGHT...LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE...AND HAVE KEPT SEVERE WORDING THE HAZARDOUS WEATHER OUTLOOK FOR THIS POTENTIAL. WHILE THERE COULD BE POCKETS OF ISOLATED HEAVY RAINFALL...HAVE NOT INCLUDED IN THE GRIDS DUE TO UNCERTAINTY OF PLACEMENT. WHILE MUCH OF THE CONVECTION WILL TAKE PLACE DURING THE EARLY MORNING HOURS...THUNDERSTORMS WILL CONTINUE INTO THE DAY MONDAY. .LONG TERM...MONDAY THROUGH SUNDAY MID LEVEL RIDGE CURRENTLY ACROSS THE PLAINS IS FORECAST BY THE GFS AND EUROPEAN TO RETROGRADE TOWARD THE FOUR CORNERS THROUGH TUESDAY. THIS WILL ALLOW CYCLONIC NORTHWEST FLOW TO REMAIN IN PLACE PROVIDING PERIODIC OPPORTUNITIES FOR CONVECTION AS EMBEDDED SHORT WAVE ENERGY MOVES OVERHEAD. THE BEST CHANCE FOR CONVECTION APPEARS TO BE THROUGH TOMORROW MORNING. 12Z GEFS MEAN PRECIPITABLE WATER VALUES CLIMB ABOVE 1.5 INCHES MONDAY WHICH IS +1 TO +2 STANDARD DEVIATIONS FROM CLIMATOLOGY. MOISTURE GRADIENT WILL BE ALONG THE IOWA BORDER AS THE WARM FRONT LIFTS NORTHEAST THROUGH THE AREA. THIS SHOULD BE THE CORRIDOR FOR CONVECTION INTO MONDAY MORNING AS 09Z SHORT RANGE ENSEMBLES INDICATE CORRIDOR OF ELEVATED INSTABILITY SHIFTS EAST ACROSS THE REGION. SIMULATED REFLECTIVITY FROM THE 12Z 4KM WRF-NMM RUN FOR SPC SHOWS THIS EVOLUTION THOUGH THINK ITS A BIT TOO FAR WEST INTO NEBRASKA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. CANNOT RULE OUT A SECOND ROUND OF THUNDERSTORMS DURING THE AFTERNOON AFTER DEBRIS CLOUDS AND SUBSIDENCE SHIFTS EAST. IF THIS IS THE CASE THESE STORMS WILL LIKELY BECOME SEVERE WITH 09Z SHORT RANGE ENSEMBLES SUGGESTING A GOOD CHANCE FOR 40KTS OF EFFECTIVE SHEAR. BY TUESDAY...THE BEST SHEAR AND MOISTURE PLUME BEGINS TO SHIFT EAST. THE 12Z NAM INDICATES THE NEXT SHORT WAVE WILL AFFECT THE UPPER MIDWEST SO STORM COVERAGE DOES NOT LOOK AT GOOD AS YESTERDAYS GUIDANCE. SOME COOLING TAKES PLACE ALOFT WHICH DESTABILIZES THE REGION...HOWEVER 12Z NAM BUFKIT FORECAST SOUNDINGS SUGGEST THE REGION MAY BE CAPPED. WITHIN THE WARM SECTOR...TEMPERATURES AND DEW POINTS WILL CLIMB AHEAD OF THE COLD FRONT...WITH THE HEAT INDEX LIKELY EXCEEDING 100F. THE COLD FRONT PASSES THROUGH LATE TUESDAY NIGHT AND WEDNESDAY MORNING MAKING THE HEAT A ONE DAY AFFAIR. THE WEATHER WEDNESDAY AND THURSDAY APPEARS TRANQUIL WITH THE AFOREMENTIONED MID LEVEL RIDGE TO THE WEST AMPLIFYING AND EXPANDING EASTWARD. THE NEXT CHANCE FOR CONVECTION RETURNS FRIDAY INTO NEXT WEEKEND. GUIDANCE SUGGESTS THAT NORTHWEST FLOW ALOFT RETURNS ALLOWING THE NEXT FRONTAL BOUNDARY TO DROP SOUTH INTO THE REGION. && .AVIATION... FOR THE 18Z TAFS... CLOUDS WILL CONTINUE TO SCATTER OUT THROUGH THE AFTERNOON...WITH VFR CONDITIONS PREVAILING. AS CONVECTION DEVELOPS ALONG LOW LEVEL JET OVERNIGHT...HAVE INTRODUCED CB INTO THE TAFS AFTER 21/08Z...AND WILL PINPOINT TSRA IN LATER TAFS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM/AVIATION...NIPPER LONG TERM...ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 555 PM CDT SUN AUG 21 2011 IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078- 088>090-092-221300- SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD- LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 555 PM CDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS THE AREA AS AN UPPER LEVEL DISTURBANCE DROPS SOUTHEAST FROM THE DAKOTAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...LARGE HAIL WILL BE POSSIBLE IN THE STRONGER STORMS AS WELL AS LOCALLY HEAVY RAINFALL. AN ADDITIONAL ROUND OF EVEN STRONGER THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND EVENING AS GULF MOISTURE STREAMS INTO THE REGION. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN WEATHER THREATS. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THE HEAT AND HUMIDITY WILL RETURN TO EASTERN NEBRASKA AND SOUTHEAST IOWA ON TUESDAY. HEAT INDEX VALUES WILL LIKELY RANGE FROM 100 TO 105 DURING THE AFTERNOON HOURS. COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FOR THE NEXT SEVERAL WEEKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY. IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091- 093-221300- MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON- BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON- 555 PM CDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS THE AREA AS AN UPPER LEVEL DISTURBANCE DROPS SOUTHEAST FROM THE DAKOTAS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...LARGE HAIL WILL BE POSSIBLE IN THE STRONGER STORMS AS WELL AS LOCALLY HEAVY RAINFALL. AN ADDITIONAL ROUND OF EVEN STRONGER THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND EVENING AS GULF MOISTURE STREAMS INTO THE REGION. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN WEATHER THREATS. MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THE HEAT AND HUMIDITY WILL RETURN TO EASTERN NEBRASKA AND SOUTHEAST IOWA ON TUESDAY. HEAT INDEX VALUES WILL LIKELY RANGE FROM 100 TO 105 DURING THE AFTERNOON HOURS. COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE ON MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1243 AM CDT MON AUG 22 2011 IAZ069-220630- POTTAWATTAMIE IA- 1243 AM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN POTTAWATTAMIE COUNTY UNTIL 130 AM CDT... AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 25 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OAKLAND... CARSON... MACEDONIA... HANCOCK... DERGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 109 AM CDT MON AUG 22 2011 IAZ055-220700- HARRISON IA- 109 AM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR CENTRAL HARRISON COUNTY UNTIL 200 AM CDT... AT 106 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MONDAMIN...OR 32 MILES NORTH OF OMAHA... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LOGAN... MAGNOLIA... WOODBINE... DERGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 122 AM CDT MON AUG 22 2011 NEZ044-045-220700- DODGE NE-WASHINGTON NE- 122 AM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR WASHINGTON AND NORTHEASTERN DODGE COUNTIES UNTIL 200 AM CDT... AT 120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HOOPER...OR 37 MILES NORTHWEST OF OMAHA... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NICKERSON... KENNARD... BLAIR... WINSLOW... HERMAN... DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 149 AM CDT MON AUG 22 2011 IAZ069-079-NEZ052-220730- DOUGLAS NE-MILLS IA-POTTAWATTAMIE IA- 149 AM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR DOUGLAS...NORTHEASTERN MILLS AND SOUTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 230 AM CDT... AT 149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OMAHA...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COUNCIL BLUFFS... GLENWOOD... TREYNOR... MALVERN... LAKE MANAWA STATE PARK... SILVER CITY... HASTINGS... HENDERSON... DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 201 AM CDT MON AUG 22 2011 NEZ015-018-033-220745- CUMING NE-THURSTON NE-WAYNE NE- 201 AM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WAYNE...WESTERN THURSTON AND NORTHERN CUMING COUNTIES UNTIL 245 AM CDT... AT 158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WAKEFIELD...OR 28 MILES NORTHEAST OF NORFOLK...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EMERSON... PENDER... THURSTON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DERGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 229 AM CDT MON AUG 22 2011 NEZ012-220815- CEDAR NE- 229 AM CDT MON AUG 22 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN CEDAR COUNTY UNTIL 315 AM CDT... AT 226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF HARTINGTON...OR 20 MILES SOUTH OF YANKTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARTINGTON... COLERIDGE... LAUREL... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DERGAN
The Omaha radar (KOAX), 61 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
2 hail, 1 heavy rain, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Hail up to golf ball-size was reported in and around the Glenwood area.
Rainfall of 2.79 inches fell from 3 separate waves of hail producing thunderstorms. The hail was pea to quarter-size in Glenwood but reached golf ball-size just northeast of town.
Thunderstorm wind gusts estimated at around 60 mph downed some 3 to 4 inch in diameter tree limbs in the area.
Rainfall of 1 to 3 inches that fell across the eastern sections of Council Bluffs caused areas of flash flooding, especially around the Playland Park neighborhood. However, other streets flooded due to the unusually high water table because of the high water of the Missouri River which was in flood. Twenty-four students had to be rescued by National Guard personnel when their school bus stalled out in 4 feet of water. Although the flash flooding subsided, general flooding of low areas persisted well into the afternoon and evening.
Rainfall of 1 to 3 inches that fell across the eastern sections of Council Bluffs caused areas of flash flooding, especially around the Playland Park neighbor hood. However, other streets flooded due to the unusually high water table because of the high water of the Missouri River which was in flood, including one westbound lane of Interstate 80 west of South 24th Street. Although the flash flooding subsided, general flooding of low areas persisted well into the afternoon and evening of August 22. The flooding caused at least 2 houses to partially collapse, although their foundation was likely weakened due to high ground water in the region and poor drainage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327089, 327075, 327087, 327088, 327072, 327091.